Sept 14, 2010 -- Popular osteoporosis drugs known as bisphosphonates may increase the risk of rare, but painful thigh bone fractures, and their labeling should be updated to reflect this increased risk. That's the conclusion of a 27-person international task force that was convened by the American Society of Bone and Mineral Research to study the link between these drugs and the unusual (also called atypical) femur fractures.
The panel conducted a thorough literature review (which included published and unpublished case studies) and identified 310 such fractures. Ninety four percent of people who sustained these fractures had taken bisphosphonates for more than five years.
The findings are published in the Journal of Bone and Mineral Research. The FDA has been waiting for the report of the task force before making recommendations about bisphosphonates and the unusual fractures.
"We now believe there is a relationship between this class of drugs and this unusual thigh bone fracture, and that this relationship is stronger in patients who have taken these drugs for a longer time," says task force co-chair Elizabeth Shane, MD, professor of medicine at Columbia University in New York City.
"Still, these thigh fractures are unusual and uncommon, particularly when you view them in the context of more common osteoporosis fractures, such as rib, spine, and arm fractures," she says.
Fractures Are Rare
Unusual femur fractures actually comprise less than 1% of all hip and thigh fractures, and less than one-tenth of 1% of patients on these drugs have sustained a fracture like this, she says.
"These are uncommon fractures, but of course when you have one that doesn't matter because it is affecting you, and they can be devastating and are very serious," she tells WebMD.
"We don't want patients or doctors to be afraid to prescribe these drugs because they are worried about thigh fractures," she says. "Many, many more fractures are prevented by these drugs than are caused by them."
Taken by millions of people, bisphosphonates work by slowing the bone breakdown process. Bones are constantly breaking down and repairing themselves. The bone breakdown process quickens with advancing age, and if bone rebuilding can't keep up, bones may become brittle and more prone to fracture.
Call for New Labels
The task force has requested that labels for bisphosphonates now state that there is a risk for developing atypical femur fractures.
Knowing what to look out for is also important, she says. Symptoms may include pain in the thigh or groin, and this can be in both legs, she says. "If you have a fracture in one side, you need an X-ray on the other," Shane says.
Exactly how these drugs may increase the risk of these fractures while decreasing the risk of fractures at other sites is not fully understood yet. "There are several possible potential mechanisms," she says. The group is calling for more research to better understand the connection as well as a registry to track individuals who sustain their fractures while on the drugs.
"Many physicians in the world of osteoporosis have suspected this for a while," says Linda A. Russell, MD, an assistant professor of medicine at Weill Medical College of Cornell University and rheumatologist at the Hospital for Special Surgery in New York City. "We have seen these fractures at our hospital and orthopedic surgeons are starting to see them around the country."
Doctors should make sure they see their patients on these drugs at least once a year, and ask specifically if they are having thigh pain, she says. There is also promising research on markers of bone turnover which may help identify people who are at highest risk for these fractures, before they start exhibiting symptoms. Russell was not on the task force.
"Women treated with bisphosphonates or other anti-resorptive agents should be sure they need the medication," says Nancy Lane, MD, professor of medicine and director of the University of California, Davis Center for Healthy Aging in Sacramento, Calif., in an email. "If they only have low bone mass without other clinical risk factors for osteoporotic fractures, they should talk to their physicians about stopping the drug," she says.
"Many of the reports of these fractures have come from women who have been very physically active, so low impact exercise might be the most prudent kind if you are taking these medications," Lane says.